Alert archive / Minnesota / Special Weather Statements in 2013
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 20, 2013, 9:43 PM CDT for Rice County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2013, 9:43 PM CDT (02:43 UTC)
- Expired
- May 20, 2013, 10:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Twin Cities, MN
County Rice County, MN
The radar
The Minneapolis radar (KMPX), 47 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1270 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
015
WWUS83 KMPX 210243
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
943 PM CDT MON MAY 20 2013
MNZ069-077-210330-
RICE-SCOTT-
943 PM CDT MON MAY 20 2013
...THUNDERSTORMS MOVING INTO RICE AND SCOTT COUNTIES THROUGH 1030 PM
CDT...
AT 937 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 11 MILES WEST OF FARIBAULT...OR 12 MILES EAST OF LE
CENTER. THIS STORM WAS MOVING NORTHEAST AT 25 MPH.
WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4436 9353 4447 9353 4465 9340 4457 9327
4447 9328 4447 9310 4447 9308 4429 9339
TIME...MOT...LOC 0243Z 218DEG 21KT 4438 9346
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 20, 6:56 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, May 20, 6:56 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 656 PM CDT MON MAY 20 2013 .UPDATE... FOR 00Z AVIATION DISCUSSION BELOW && .SHORT TERM...(TODAY AND TONIGHT) ISSUED 258 PM CDT MON MAY 20 2013 EARLY AFTERNOON WATER VAPOR IMAGERY TOGETHER WITH RAP40 500MB HEIGHTS...WINDS...OVERLAID WITH SURFACE PRESSURE SHOWED A VERTICALLY STACKED CYCLONE OVER THE MN/DAKOTA BORDER. A WELL-DEFINED WARM FRONT WAS ORIENTED WEST/EAST FROM THE ELBOW OF WESTERN MINNESOTA UP THROUGH LAKE SUPERIOR...WITH A COLD FRONT EXTENDING SOUTHWEST THROUGH CENTRAL NEBRASKA. ROTATING AROUND THE UPPER LEVEL LOW WAS A SHORTWAVE OVER SOUTHEASTERN MINNESOTA WHICH WAS THE DRIVING FACTOR BEHIND A FEW SCATTERED SHOWERS ALONG AND NORTH OF I94. 19Z SPC MESOANALYSIS SHOWED 500J/KG OF SBCAPE IN THE WARM SECTOR OF THIS CYCLONE...WITH NO CIN...THUS THE SCATTERED SHOWER ACTIVITY ONGOING ACROSS THE REGION WILL PERSIST INTO THE EVENING HOURS. COULD SEE A STRAY THUNDERSTORM AS WELL...BUT THE BEST DEEP LAYER SHEAR WILL BE CONFINED ACROSS THE SOUTHEAST OF THE CWA. THEREFORE NOT ANTICIPATING MUCH OF A THREAT FOR SEVERE WEATHER...ESPECIALLY CONSIDERING THE CONTROLLED RELEASE OF CAPE EVIDENT ACROSS THE REGION VIA THE CELLULAR CONVECTION. TONIGHT THE SHOWERS SHOULD DECREASE IN COVERAGE ACROSS THE SOUTH... WITH REDEVELOPMENT EXPECTED AGAIN ON TUESDAY AFTERNOON. THE SURFACE LOW WILL GRADUALLY FILL AS IT SLOWLY MEANDERS EASTWARD. BUFR FORECAST SOUNDINGS VIA BOTH THE NAM AND GFS SHOW MUCH SHALLOWER CAPE PROFILE TUESDAY AFTERNOON WHEN COMPARED TO TODAY...SO HAVE REMOVED THUNDER ACROSS THE WEST AND HAVE LOWERED TEMPS OVER THE ENTIRE REGION. IN SHORT TUESDAY WILL BE A CLOUDY AND COOL DAY WITH LIGHT RAIN SHOWERS EXPECTED ONCE AGAIN. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 247 PM CDT MON MAY 20 2013 WE WILL STILL BE DEALING WITH THE EFFECTS OF THE SLOWLY DEPARTING UPPER LOW TUESDAY NIGHT INTO WEDNESDAY... WITH A CONTINUATION OF SHOWER CHANCES OVER THE AREA... ENHANCED WITH THE DIURNAL CYCLE AND PASSAGE OF INDIVIDUAL VORTICITY LOBES ACROSS THE AREA. HOWEVER... THE TREND OF INSTABILITY AND SHEAR BEING DISPLACED EAST WILL CONTINUE... SO CHANCES FOR SEVERE WEATHER WILL ALSO BE ON THE DOWNWARD TREND THROUGH THE PERIOD AND BE FOCUSED EAST OF OUR AREA. WE FINALLY LOOK TO GET ON THE BACKSIDE OF THE UPPER TROUGH WEDNESDAY NIGHT... WITH SURFACE RIDGING NOSING IN FROM THE NORTH BY THURSDAY. THE GFS... NAM... AND ECMWF ARE ALL IN DECENT AGREEMENT ON THE TIMING OF THINGS... SO HAVE GOOD CONFIDENCE THAT WE/LL FINALLY SEE A COMPLETELY DRY DAY BY THURSDAY. THE SURFACE RIDGE WILL SLIDE EAST BY FRIDAY... WITH WARM ADVECTION STARTING TO SETUP ACROSS THE AREA. AT THIS POINT... THE GFS AND ECMWF START TO DIVERGE SOME... BUT MAINLY WITH THE DEGREE TO FORCING AND INSTABILITY ALONG THE ELEVATED WARM FRONT... WITH THE ECMWF ACTUALLY GENERATING PCPN SOONER AND FARTHER EAST THAN THE GFS. AT THIS POINT... AM INCLINED TO GO WITH THE SLOWER SOLUTION AND KEEP THINGS DRY THROUGH FRIDAY. HOWEVER... BY SATURDAY AND THEN THROUGH THE REMAINDER OF THE FORECAST IT LOOKS LIKE WE/LL HAVE CHANCES FOR SHRA/TSRA ACROSS THE AREA ONCE AGAIN AS LOW PRESSURE SITS OVER THE CENTRAL PLAINS AND WE SEE A PROLONGED PERIOD OF WARM ADVECTION AND ELEVATED INSTABILITY ACROSS THE AREA WITH THE PRIMARY SURFACE WARM FRONTAL BOUNDARY SLOWLY LIFTING NORTH TOWARD THE REGION. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 656 PM CDT MON MAY 20 2013 WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AS A LOW PRESSURE CENTER MOVES INTO THE AREA. ANTICIPATED COVERAGE ONLY WARRANTS A VICINITY MENTION HOWEVER...OUTSIDE OF THE 00Z-04Z TIMEFRAME WHEN INSTABILITY IS HIGHER AND A TEMPO SHRA/TS WITH MVFR CIGS/VSBYS APPEARS REASONABLE AT MOST SITES. CIGS WILL DEGRADE TO MVFR AT MN SITES AFTER SUNSET...WITH IFR CIGS AT KAXN- KSTC-KRWF IN CLOSER PROXIMITY TO THE LOW PRESSURE CENTER. CIGS GRADUALLY SCATTER AND IMPROVE BY 18Z TUESDAY. COULD SEE SCATTERED SHOWERS/TS AGAIN ON TUESDAY...BUT CONFIDENCE ON TIMING/COVERAGE IS TOO LOW AT THIS POINT TO INCLUDE IN THE TAF. SOUTH-SOUTHWEST WINDS WILL BACK TO EAST/SOUTHEASTERLY AND LOSE THE GUSTINESS BY 02Z...AND THEN BECOME SOUTHWEST/WESTERLY ON TUESDAY AT ALL BUT KAXN/KSTC WHERE NORTHEASTERLY WINDS WILL PERSIST. KMSP... THE MOST PROBABLE TIME FRAME FOR THUNDERSTORMS IS BETWEEN 01Z AND 03Z. AFTER THAT...COULD SEE WIDELY SCATTERED SHOWERS THROUGH 08Z...WITH SLIGHT VSBY REDUCTIONS IN BR THROUGH SUNRISE. CIGS EXPECTED TO LOWER TO AROUND 1800 FEET OVERNIGHT...AND SCATTER OUT TUESDAY AFTERNOON. WINDS WILL BECOME SOUTHEASTERLY /110-130 DEGREES/ BY 03Z THROUGH THE OVERNIGHT HOURS...VEER TO SOUTHERLY BY DAYBREAK...AND THEN SOUTHWEST/WESTERLY DURING THE AFTERNOON. SPEEDS AT 5-10 KTS THROUGH THE PERIOD. /OUTLOOK FOR KMSP/ WED...VFR/MVFR CIGS WITH -SHRA LIKELY. WINDS NE AT 05G10KTS. THU...VFR. WINDS NNE AT 10-15KTS. FRI...VFR. WINDS SE AT 5-15KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...JRB LONG TERM...TRH AVIATION...LS
Hazardous weather outlook, May 20, 7:09 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 709 PM CDT MON MAY 20 2013 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 220015- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 709 PM CDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. HEAVY RAIN... SMALL HAIL... AND WIND GUSTS TO 35 MPH WILL BE POSSIBLE WITH THE STORMS THAT DEVELOP. THE STRONGEST STORMS... WHICH WOULD MOST LIKELY OCCUR EAST OF INTERSTATE-35 PRIOR TO 10 PM... COULD PRODUCE HAIL TO QUARTER SIZE AND LOCALIZED WIND GUSTS TO 50 MPH. STORM MOTION WILL GENERALLY BE TO THE NORTHEAST AT 30 TO 35 MPH. SHOULD HEAVY RAIN OCCUR IN LOCATIONS WHICH SAW SIGNIFICANT RAINFALL OVER THE PAST FEW DAYS... THEN FLOODING OF SMALL STREAMS AND URBANIZED AREAS COULD OCCUR QUICKLY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE ON TUESDAY ACROSS FAR EASTERN MINNESOTA AND WEST CENTRAL WISCONSIN. THERE IS A SLIGHT RISK FOR SEVERE WEATHER IN WEST CENTRAL WISCONSIN ON TUESDAY... WITH LARGE HAIL AND DAMAGING WIND GUSTS BEING THE PRIMARY POTENTIAL HAZARDS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE PRIOR TO 10 PM CDT...MAINLY EAST OF INTERSTATE 35.
In the hours before
Special weather statement, May 20, 9:05 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 905 PM CDT MON MAY 20 2013 MNZ076-077-083-084-210245- BLUE EARTH-LE SUEUR-RICE-WASECA- 905 PM CDT MON MAY 20 2013 AT 900 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHWEST OF WASECA...OR 12 MILES SOUTH OF LE CENTER. THIS STORM WAS MOVING NORTH AT 25 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... ELYSIAN. KILKENNY. MONTGOMERY. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 4448 9367 4440 9340 4413 9356 4419 9380 TIME...MOT...LOC 0206Z 198DEG 19KT 4425 9365 CLF
Special weather statement, May 20, 9:43 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
943 PM CDT MON MAY 20 2013
MNZ069-077-210330-
RICE-SCOTT-
943 PM CDT MON MAY 20 2013
...THUNDERSTORMS MOVING INTO RICE AND SCOTT COUNTIES THROUGH 1030 PM
CDT...
AT 937 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 11 MILES WEST OF FARIBAULT...OR 12 MILES EAST OF LE
CENTER. THIS STORM WAS MOVING NORTHEAST AT 25 MPH.
WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4436 9353 4447 9353 4465 9340 4457 9327
4447 9328 4447 9310 4447 9308 4429 9339
TIME...MOT...LOC 0243Z 218DEG 21KT 4438 9346The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 9:05 PM CDT | Special Weather Statement | MPX | Le Sueur | 40 min |
| May 20, 10:17 PM CDT | Special Weather Statement | MPX | Dakota | 43 min |
| May 21, 10:24 AM CDT | River Flood Warning | MPX | Buffalo, Pepin | 6 days |
Nearby
Special Weather Statements in Minnesota, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.